Pain and vitamins

I have mentioned before how I have been having all-over pains since I had chemo. For a good year after chemo, I would frequently have this irritating nerve pain – think “nails on a chalkboard” all day long. Nothing over the counter would touch it and I hate prescription painkillers, so I mostly would just put up with it. That, of course, is exhausting, but then again, so are prescription painkillers. It was a no-win.

Back in April, I mentioned in a blog post that the pain was really getting to me that day. In fact, as time has gone on, I started to realize the pain had been getting worse for months – not better, as one might expect as time goes on.

I’ve been casting about for answers. I thought maybe the drug Tamoxifen was causing it. Pain is not a primary side effect, but Tamoxifen does interesting things with estrogen in your body – blocking it from some tissue (like breast tissue, which is good), but not others. So, the pain could be the sometimes menopausal effect Tamoxifen has.

However, I’ve on a reduced dose of Tamoxifen since January. I’ve been taking the drug for almost two years now. It didn’t make sense that the pain would increase in the last several months, particularly after lowering the dose.

What has become really alarming to me recently is that I’m losing flexibility and I’m in so much pain, without painkillers, that I have trouble stretching or doing anything remotely related to exercise. Also, in January, at a doctor’s visit, I was asked to participate in a breast cancer study, where my participation amounted to peeing in a cup, but I had to be without over the counter painkillers in my system for a week. I had just taken some ibuprofen the night before, so I said I’d come back in a week. Well, I couldn’t make it to the end of the week … or the next … or the next without painkillers. This has gone on until recently! If I would try to stop to see how bad the pain would get, I couldn’t handle it and would need Tylenol or Advil.

Signs are/were pointing to chemo-induced fibromyalgia. Ugh, ugh, UGH!

I have been walking like an old woman. I have trouble straightening up. I have trouble making my feet work right. I can’t run. I can’t lift my knee as high as I should be able to do. I can’t bend over. And a year ago, I would have told you I felt the best I had in my life. Where was this dramatic decline coming from?

I have doctor’s appointments coming up soon, so I was waiting to talk to the oncologist about this. In the meantime, I’ve been desperate to find answers. I so don’t want to have fibromyalgia.

I cut out caffeine for a while – that didn’t do anything.

I had greatly reduced my stress level since about mid-May, when a project at work finally ended. That didn’t help my pain level.

I started swimming around the end of May. That made the pain worse.

Recently, Andy was diagnosed with a severe wheat allergy. So, he has had to go on a wheat-free diet. Last week, I went to the health food store to pick up magnesium – I’ve heard this is used to help fibromyalgia sufferers. The health food guy, though, mentioned there is some evidence that some with fibromyalgia are actually allergic to wheat. So, I saved my money and went home and immediately went wheat-free. It wasn’t hard – Andy and I eat most of our meals together. And, for me, wheat-free meant cutting out bread and pasta. As someone with blood sugar issues, this is a good thing. I’ve just replaced those items with more veggies, beans and a better variety of grains.

However, I didn’t see any improvement within a few days. (I want immediate results!!!)

Then, something occurred to me.

After my last surgery in October, I stopped taking my vitamins. All of them. In fact, I stopped taking my medications for a few weeks until Andy realized it and started force-feeding them to me. It was when he snuck Tamoxifen into my oatmeal and Neurontin into my nightcap that I knew he really cared. ;)

I do this after surgeries. Recovery consists of multiple new medications – prescription painkillers (usually two), something for nausea and something to prevent infection (then something to kill the yeast that invade me because of the antibiotic). I’m tired, crabby and out of it, so I can’t keep up on the regular stuff.

So, I got back on my medication, but not on the vitamins.

And my timeline for feeling this pain and feeling it get dramatically worse has coincided with that last surgery.

I started back on my vitamin regimen in a big way. I doubled up on everything the last three days: iron, vitamin C, B6, B12 and a multivitamin.

Yesterday, I started saying, “I think I’m feeling better.”

I am. When I stretch now, my body isn’t screaming to stop. It’s doing that “oooo, this feels good” thing, instead.

I’m guessing it’s the B6, but I’m not sure why. I’ve been taking the B6 since chemo for the chemo-induced neuropathy I’ve been having. So, maybe this pain is still related to the neuropathy.

It could still be fibromyalgia and the B6 (or another vitamin) is helping it.

I am going to ask my nutrition expert friends about this. I still need answers. I want to address the underlying cause if I can. And if I can fix this with vitamins (especially ones I was already taking for other reasons), how awesome!

Author: rosie

Share This Post On

Talk to me! I'm lonely.

%d bloggers like this: